Article Text

PDF

Oesophageal II
PWE-037 Proton pump inhibitors and hypomagnesaemia
  1. S Hebbar,
  2. N Sharma,
  3. P Wilson
  1. Department of Gastroenterology, Heartlands Hospital, Birmingham, UK

Abstract

Introduction Hypomagnesaemia is a rare and potentially serious complication of PPI therapy. About 30 cases of severe hypomagnesaemia have been reported in long term PPI users.1

Methods We describe two cases recently admitted to our hospital with symptomatic hypomagnesaemia and a history of long term PPI usage.

Results Patient 1—A 54-year-old female was admitted with nausea, vomiting and abdominal discomfort for few months. Patient was on lansoprazole for more than a year. On admission, magnesium level was 0.42 mmol/l. Patient was treated with magnesium supplements and was sent home with increased dose of lansoprazole. Over the next few weeks, magnesium level dropped to 0.4 mmol/l in spite of supplementation. On stopping PPI, magnesium returned to normal levels in 4 weeks time. Patient 2—A 75-year-old female was admitted with vomiting and lethargy. Patient was on PPI for more than 18 years. Magnesium level was 0.13 mmol/l and calcium 1.62 mmol/l. Patient was treated with intravenous supplements and discharged on oral magnesium. Within 2 months, patient was readmitted with similar complaints and magnesium level was again noted to be 0.13 mmol/l. OGD and CT abdomen were normal. Urinary magnesium levels were normal. Magnesium levels did not normalise in spite of supplementation. Omeprazole was stopped and magnesium started improving over the next 4 weeks.

Conclusion Hypomagnesaemia is a under recognised complication of long term PPI therapy, which responds rapidly on stopping PPI. In few of the reported cases, a causal relationship with PPI use has been established by recurrence of hypomagnesaemia after rechallenge.2 The cause of hypomagnesaemia is poorly understood. Mutation of TRPM 6/7 gene which is involved in the active transcellular pathway of intestinal absorption of magnesium is one of the postulated mechanism.2 Monitoring magnesium levels in patients on long term PPI should be considered.3 This rare complication might not even be so uncommon as more people become aware of the association.

Competing interests None declared.

References 1. Cundy T, Mackay J. Proton pump inhibitors and severe hypomagnesaemia. Curr Opin Gastroenterol 2011;27:180–5.

2. Negri AL, Valle EE. Hypomagnesaemia/hypokalemia associated with the use of esomeprazole. Curr Drug saf 2011;6:204–6.

3. FDA Drug Safety Communication. Low Magnesium Levels can be Associated with Long-Term use of Proton Pump Inhibitor drugs (PPIs).

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.